Alert archive / Kentucky / Special Weather Statements in 2021
Special Weather Statement, NWS Jackson, KY
NWS Jackson, KY issued this special weather statement at Apr 8, 2021, 2:17 PM EDT for Wayne County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 8, 2021, 2:17 PM EDT (18:17 UTC)
- Expired
- Apr 8, 2021, 2:45 PM EDT
- In force
- 28 min
- Issued by
- NWS Jackson, KY
County Wayne County, KY
The radar
The Louisville radar (KLVX), 149 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 354 m²/s²
- 0-3 km storm-relative helicity
- 375 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
764
WWUS83 KJKL 081817
SPSJKL
Special Weather Statement
National Weather Service JACKSON KY
217 PM EDT Thu Apr 8 2021
KYZ083-081845-
Wayne-
217 PM EDT Thu Apr 8 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE COUNTY...
At 216 PM EDT, a strong thunderstorm was located over Cabell, or 9
miles west of Monticello, moving northeast at 35 mph.
Winds up to 40 mph and half inch hail are possible with this storm.
Locations impacted include...
Monticello, Betsey, Susie, Cabell, Zula, Parnell, Mill Springs,
Steubenville and Alpha.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3691 8497 3692 8496 3693 8496 3696 8492
3695 8490 3700 8483 3699 8481 3685 8468
3675 8501 3680 8502 3683 8506 3686 8506
TIME...MOT...LOC 1816Z 236DEG 32KT 3682 8501
$$
GEOGERIANWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Apr 8, 12:08 PM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, Apr 8, 12:08 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 1208 PM EDT Thu Apr 8 2021 .UPDATE... Issued at 1208 PM EDT THU APR 8 2021 The first round of showers continue to slide east across the area this morning. Out ahead of this activity, temperatures have heated up well in the far east, where mid to upper 70s are being reported. Extensive cloud cover exists upstream, where low to mid 60s are being reported; however, there is some thinning noted across central Kentucky and Tennessee. Showers are expected to lift out over the next few hours, with additional convection likely firing up out ahead of the cold front currently aligned across western Kentucky. The latest water vapor imagery, shows the next vorticity lobe pivoting through western Kentucky/Tennessee. This feature will continue northeast, brushing our area later today and into this evening. Another line or broken line of convection will form across central Kentucky mid to late afternoon and move east into our area. Effective shear values look to range between 30 and 35 kts, and models are still showing some instability, with MLCAPE values in the 500-1000 J/kg range nosing into the western third of our area. As such, will have to watch for any more organized structures within the line for the potential for strong to severe wind gusts. Lower freezing levels of around 9-9.5k feet and moderate 0-1 and 0-3 storm relative helicity values of 100-200 m2/s2, and 200-300 m2/s2 still yield an isolated large hail threat, and perhaps a short-lived spin up. The threat will gradually diminish into this evening, as instability wanes, and mid and upper level support pivot away from the area. Have fine-tuned the PoPs, incorporating the latest radar trends, as well as the more recent higher resolution model guidance into early this evening. Updates have been sent. UPDATE Issued at 730 AM EDT THU APR 8 2021 The first band of showers is moving into the southwestern parts of the area this morning and weakening as it comes east. Recent gust to the mid 30s mph at KEKQ show the winds aloft that could be brought to the sfc in showers. Have updated the forecast mainly to tweak the PoPs and add in the latest obs and trends for the T/Td grids. These updates have been sent to the NDFD and web servers. && .SHORT TERM...(Today through Friday) Issued at 435 AM EDT THU APR 8 2021 08z sfc analysis shows a deep area of low pressure working into the western Ohio Valley early this morning. This feature has pushed the core of a sfc high pressure east and out of Kentucky. This high has kept the weather quiet for much of the past week and even this night was contributing to fairly light winds and mainly just some high clouds. As a result, we still saw a large ridge to valley split in the temperatures setup for much of this night, especially in the east. Currently readings vary from the lower 50s in those eastern sheltered spots to the mid and upper 60s on the ridges. Dewpoints, meanwhile, range from the low and mid 50s in the southwest valleys to the mid 40s on the hills. Under mostly cloudy skies the winds have been mainly light and variable, but recently picked up in the western parts at 5 to 10 mph from the south. The main area of rain in the Commonwealth is associated with a slowly approaching pre-frontal trough edging closer to the Cumberland Valley early this morning. However, a few stray light showers will be possible out ahead of this band into dawn and beyond - while fog is again evidently non-existent. The models are in very good agreement aloft through the bulk of the short term portion of the forecast before separating late. They all depict a deep and compact closed trough pivoting through the Mid Mississippi Valley and western Ohio Valley today and tonight before darting toward the Great Lakes on Friday. This process will bring the core of the system's energy and height falls to Kentucky this afternoon while another node passes through late tonight. Heights will rebound on Friday as the main trough lifts north northeast and away from the CWA. It is here that the models diverge with the GFS quicker, deeper, and more eastward with the trough's core than the ECMWF and, to a lesser extent, the NAM. Locally, these differences are negligible so will be using the blended NBM's solution as a starting point for the grids with no qualms and only minor adjustments. Sensible weather will feature a different couple of days than the past many, as a weakening cold front approaches and brings several rounds of convection into the area through this evening. The threat of showers and a thunderstorm will linger into Friday, though with less model support. Initially the wave of mainly showers will dry up as it moves into the CWA this morning and early afternoon. However, the next batch look to develop for the mid to late afternoon and swing through taking advantage of near peak heating for decent instability and some directional wind shear aloft. For this reason, there is concern that some of the thunderstorms could become strong given the right environmental conditions with mainly damaging wind gusts as the threat, though large hail and even a tornado cannot be ruled out given the expected storm mode. Per the latest HRRR runs the strongest storms don't appear to get too far into eastern Kentucky with the afternoon and early evening round. A final round will then likely cross the CWA towards midnight with the system's actual cold front. After that, look for a lull and maybe a return of some valley fog into Friday morning. A more moist environment and good heating later that day also could mean some showers and thunderstorms forming across the area by evening, but coverage should be isolated at best - lacking the departing upper support. Temperatures will be closer to normal for highs today and a notch higher tomorrow while low tonight should be more uniform owing to the pcpn and clouds - keeping the terrain differences to a small range. Also, look for some breezy conditions this afternoon before the front gets here with gusts to 30 mph possible, at times, mainly in the western counties and higher eastern terrain. Made only minor and primarily spot based adjustments to temperatures through the period - a large change from the practices of the past few nights. For the PoPs - have delineated the different timing and movement of each round in the grids that get washed out in the text products while also being on the lower side of NBM values through evening. .LONG TERM...(Friday night through Wednesday) Issued at 345 AM EDT THU APR 8 2021 The start of the weekend is shaping up to be wet as a shortwave vort max pushes northeast across east Kentucky. Largely diffluent flow will provide good lift, providing ample support for rain showers. The main surface trough and dry slot will push into the area Saturday afternoon. Ample shear will be present, but instability may be a bit more questionable. However, given the shear and forcing aloft, a few strong to severe storms cannot be completely ruled out. The cold front may slow down and stall out over southeast Kentucky providing continued rain chances across southeast Kentucky through Saturday evening. The upper level low may dip far enough south to produce a few showers across our northern zones on Sunday, but better chances that the area should stay dry on Sunday. Increasing heights will bring the rain chances to an end by Sunday evening and night. A secondary cold front is poised to cross the area early next week, but moisture is very limited with this feature, so we may just see a slight uptick mid or high level cloud cover. Each model run keeps pushing back our next rain chances for next week and this run was no different. In fact the ECMWF now keeps much of next week dry. We'll see if the other models trend this direction, but for right now, will bring a chance of rain back into the forecast on Wednesday. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) ISSUED AT 805 AM EDT THU APR 8 2021 A cold front moving in from the west will bring lowering CIGs into the morning. However, conditions are still expected to be predominantly VFR through the period. The initial chances for showers will affect SME at the start of the period and then spread eastward through early afternoon. However, they will likely be on a diminishing trend as they try to move into the still dry far eastern portion of the state. After this first round of showers, additional showers and thunderstorms, more scattered in nature, are expected to cross the area in the afternoon and early evening. MVFR conditions may occur in the convection later today and have included it in the TAFs where the threats were the highest. The pcpn threat ends west to east later this evening with CIGS mainly VFR into FRiday morning. Some gusts will accompany the initial band of showers as seen with the peak winds at EKQ in the low 30s. Elsewhere, winds will pick up out of the south to southwest later today, with gusts topping 20-25 kts over much of the area - diminishing after sunset. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GEOGERIAN SHORT TERM...GREIF LONG TERM...KAS AVIATION...GREIF
Hazardous weather outlook, Apr 8, 3:45 AM EDT, 10 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 345 AM EDT Thu Apr 8 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091045- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 345 AM EDT Thu Apr 8 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. There is a chance for thunderstorms, at times, through this evening. A few of these storms could become strong during the afternoon and evening hours with gusty winds being the primary threat, but large hail and a tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance for thunderstorms at times from Friday through Saturday during the afternoon and evening hours each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GREIF/KAS
In the hours before
Special weather statement, Apr 8, 2:17 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
217 PM EDT Thu Apr 8 2021
KYZ083-081845-
Wayne-
217 PM EDT Thu Apr 8 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE COUNTY...
At 216 PM EDT, a strong thunderstorm was located over Cabell, or 9
miles west of Monticello, moving northeast at 35 mph.
Winds up to 40 mph and half inch hail are possible with this storm.
Locations impacted include...
Monticello, Betsey, Susie, Cabell, Zula, Parnell, Mill Springs,
Steubenville and Alpha.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3691 8497 3692 8496 3693 8496 3696 8492
3695 8490 3700 8483 3699 8481 3685 8468
3675 8501 3680 8502 3683 8506 3686 8506
TIME...MOT...LOC 1816Z 236DEG 32KT 3682 8501
GEOGERIANThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 3:26 PM EDT | Special Weather Statement | JKL | Pulaski, Rockcastle | 49 min |
| Apr 8, 3:54 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Laurel, Pulaski, Rockcastle | 36 min |
| Apr 8, 4:27 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Laurel, Rockcastle | 33 min |
| Apr 8, 4:31 PM EDT | Special Weather Statement | JKL | Pulaski | 29 min |
| Apr 8, 5:07 PM EDT | Special Weather Statement | JKL | Lee | 38 min |
| Apr 8, 5:17 PM EDT | Special Weather Statement | JKL | Montgomery | 28 min |
| Apr 8, 5:20 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Lee, Powell, Wolfe | 25 min |
| Apr 8, 5:40 PM EDT | Severe Thunderstorm Warning | JKL | Menifee, Morgan, Powell, Wolfe | 25 min |
| Apr 8, 5:50 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Lee, Powell, Wolfe | 25 min |
| Apr 8, 5:56 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, McCreary, Pulaski, Whitley | 49 min |
| Apr 8, 6:02 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, McCreary, Pulaski, Wayne | 21 min |
| Apr 8, 6:14 PM EDT | Severe Thunderstorm Warning | JKL | Menifee, Morgan, Powell, Wolfe | 31 min |
| Apr 8, 6:44 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Laurel, Owsley | 31 min |
| Apr 8, 6:51 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, Pulaski | 24 min |
| Apr 8, 6:58 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Knox, Whitley | 35 min |
| Apr 8, 7:11 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Magoffin, Morgan, Wolfe | 49 min |
| Apr 8, 7:31 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Laurel, Owsley | 29 min |
| Apr 8, 7:39 PM EDT | Severe Thunderstorm Warning | JKL | Bell | 51 min |
| Apr 8, 7:49 PM EDT | Special Weather Statement | JKL | Breathitt | 26 min |
Nearby
Special Weather Statements in Kentucky, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.